Drug Allergy
Sign In
 

Patient Guide

 Drug Allergy

 Drug Allergy

What is a drug allergy?

A drug allergy is an adverse drug reaction with a proven immunological cause.

What is a cutaneous adverse drug reaction?

It is a skin or mucosal reaction that occurs as a result of an unintended response to a drug. It can be an immune or non-immune-mediated reaction.

What are some of the common cutaneous adverse drug reactions (CADR)?


1. Maculopapular Drug Exanthema

A maculopapular drug exanthema is the most common type of CADR. It appears as red spots, patches and bumps on the skin, usually on the trunk and limbs. The rash may be itchy, and typically starts few days to 2 weeks after the ingestion of the incriminating medication. Many types of medications can cause maculopapular exanthema. Viral infections can sometimes cause a similar pattern of skin rash. Treatment of maculopapular drug exanthema involves cessation of the culprit drug, with or without topical or systemic steroids and antihistamines. A maculopapular exanthema may herald a more serious cutaneous adverse drug reaction.

2. Urticaria & Angioedema

DIHS, also known as DRESS, is characterized by a conglomeration of symptoms and signs which include fever, extensive or generalised itchy red rashes and internal organ dysfunction. There may be enlargement of lymph nodes, elevated white blood cell count, raised blood eosinophils. Internal organs which can be affected include the liver, kidneys, thyroid gland, heart and lungs. Viral re-activation has been associated with DIHS. In most cases, DIHS occurs 2 to 6 weeks after initiation of the drug. The mainstay of treatment of DIHS is systemic corticosteroids. Cautious taper of systemic corticosteroids is often needed as abrupt cessation has been associated with flare of the condition. DIHS is associated with significant morbidity and mortality. Drugs which can cause DIHS include some of the anticonvulsant medications and sulphur antibiotics.

3. Fixed Drug Eruption (FDE)

In FDE, single or multiple round to oval-shaped dark reddish patches develop in the same site or sites each time a particular drug is taken. Sometimes, there may be swelling, blistering or erosions in the affected areas. The lips or genitalia can occasionally be the only site of involvement in FDE. FDE usually occurs between 30 minutes to 8 hours after ingesting the culprit drug. The redness in FDE subsides with cessation of the culprit drug, but the dark patches can be persistent. There are many medications which can cause FDE, eg. tetracycline antibiotics.

What are some examples of serious cutaneous adverse drug reactions?

1. Acute Generalised Exanthematous Pustulosis (AGEP)

In AGEP, there are multiple non-infective pustules which may develop in the skin folds or all over the body. The rash usually happens less than 4 days after starting a drug, and is frequently accompanied by fever and an elevated white blood cell count. This reaction is self-limiting with a good prognosis in most cases after discontinuing the culprit drug. Common medications which cause this type of reaction include penicillin antibiotics.

2. Drug-induced Hypersensitivity Syndrome (DIHS)/ Drug Rash with eosinophilia and systemic symptoms (DRESS)

DIHS, also known as DRESS, is characterized by a conglomeration of symptoms and signs which include fever, extensive or generalised itchy red rashes and internal organ dysfunction. There may be enlargement of lymph nodes, elevated white blood cell count, raised blood eosinophils. Internal organs which can be affected include the liver, kidneys, thyroid gland, heart and lungs. Viral re-activation has been associated with DIHS. In most cases, DIHS occurs 2 to 6 weeks after initiation of the drug. The mainstay of treatment of DIHS is systemic corticosteroids. Cautious taper of systemic corticosteroids is often needed as abrupt cessation has been associated with flare of the condition. DIHS is associated with significant morbidity and mortality. Drugs which can cause DIHS include some of the anticonvulsant medications and sulphur antibiotics.

3. Generalised Exfoliative Dermatitis (GED)

There are many causes of GED. Hypersensitivity to drugs is one such cause. In GED, there is generalized inflammation of more than 90% of the skin surface, which may appear as widespread skin redness and scaling. Itch is usually present. Some patients may have associated swelling of lymph nodes, liver and spleen. Typically, GED occurs 1 to 6 weeks after initiation of the culprit drug. Complications such as inability to control one’s body temperature, blood fluid and electrolyte imbalance, infection and heart failure can occur. Prognosis is usually good after withdrawal of the offending drug. Oral corticosteroids may be necessary in severe cases. Drugs which can cause this kind of reaction include anti-TB medications.

4. Stevens-Johnson Syndrome (SJS) & Toxic Epidermal Necrolysis (TEN)

SJS and TEN are among the most severe drug eruptions. Characteristically, they affect the skin and mucous membranes. SJS and TEN are often preceded by a prodromal phase of fever, cough and malaise. This is followed by an acute red rash that progresses to widespread skin detachment, as cell death causes the superficial layer of skin (epidermis) to separate from the deeper layer (dermis). Red and sore eyes, as well as ulcers affecting the mucous membranes of the oral cavity, lips and genitalia are common features. SJS and TEN typically occur 7 to 21 days after initiation of the drug. They are associated with significant mortality and morbidity. Early diagnosis with prompt withdrawal of the culprit drug can lead to better outcomes. Patients should be hospitalized for close monitoring, supportive care and specific treatment. Drugs which can cause SJS/TEN include anticonvulsant medications, sulphur antibiotics or various other antibiotics and NSAIDs.

How is the evaluation of drug allergies/ cutaneous adverse drug reactions done?

Evaluating drug allergies/ cutaneous adverse drug reactions can be challenging. An accurate, detailed history and clinical examination will help to establish the type of CADR and to identify the culprit drug. Blood tests, skin biopsies and skin tests (eg. Skin prick tests, intradermal tests and patch tests) are sometimes needed in the evaluation, but the usefulness of these tests is dependent on the type of the reaction and the drugs involved.

Not all cases of drug allergies/ cutaneous adverse drug reactions require specific drug allergy testing and not every medication or type of CADR has a blood test or skin test to help in the diagnosis.

What is a drug provocation test?

A drug provocation test is the controlled administration of a drug to diagnose an immune-mediated and non–immune-mediated drug reaction. It is usually done under medical supervision. Drug provocation test has the potential risk of inducing a more severe and uncontrollable relapse of the original reaction. It is therefore a test which should be reserved for specific situations and when the benefits outweigh the risks.

After a drug allergy or hypersensitivity has been diagnosed, what should you do?

It is important to remember the drug(s) which you are allergic to and always inform your doctors about it. A wallet-size card stating the name of the drug and the reaction you had would be most useful in case of emergency. Avoidance of drugs which are you are allergic to will prevent unnecessary morbidity or mortality.

Drug allergies are captured on the electronic medical records that link many hospitals and clinics.



DEDICATED TO EXCELLENCE IN DERMATOLOGY
By National Skin Centre (Singapore)
Copyright (C) 1995 - National Skin Centre (Singapore)

Last updated on 31 Oct 2016

Last updated on 31 Oct 2016